MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 635 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Model Number G43856
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510(k) number: p050017/s002.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As reported to customer relations: "discussion with staff nurse sounded like there was stent migration." additional information provided by dm on 24aug2018: "(b)(6) will forward what he has.We are trying to get ivus pics without phi as well." request forwarded from (b)(6) on behalf of physician on 24aug2018: "also, on top of the standard letter which gets sent can we have someone call dr.(b)(6) to discuss in further detail.Dr.(b)(6) was trained and has practiced extensively with cook product.This case certainly seems like an anomaly, and additional follow up would be valuable for both sides i believe.Thanks for any help you can offer with this follow up.".
 
Additional Manufacturer Narrative
510(k) number: p050017/s002.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi), 1025 acuff road, p.O box 4195, bloomington , indiana , 47402-4195.Importer site establishment registration number: 3005580113.Device evaluation the ziv6-35-80-8-40 device of lot number c1456719 involved in this complaint was not available for evaluation.With the information provided, a document based investigation was conducted.From the information provided the target location for the complaint device was the right proximal common iliac artery.The device was used percutaneously through the left groin and was advanced via contralateral approach to the right common iliac artery.The bifurcation was described as normal.The device was flushed as per the instructions for use (ifu).The procedure began with the physician using a 6x55 hfanl sheath which later had to be upsized to a 7x55 hfanl sheath.The device was advanced over a 0.035¿ stiff angled uniglide guide wire and no resistance was encountered during advancement of the wire or device.Pre-dilation was not performed prior to stent placement but post dilation was performed.When the complaint stent (ziv6-35-80-8-40) was placed in the proximal common iliac artery it migrated almost immediately to the right distal external iliac artery.A second stent (ziv6-35-80-10-40) was placed in the external iliac artery as a result of the migration of the first stent.The physician also placed a 9mm boston scientific balloon expandable stent that stayed in place.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Impression: 1.Embolization of the ziv6-35-80-8-40 from the proximal cia to the mid eia is confirmed.Because the stent embolized immediately from an unprepped lesion and because the radial force of a balloon expandable stent does not efface a cia stenosis without post implantation angioplasty, a stenosis if present should have been evident immediately as a stent waist.However, no waist was present.Because the stent was exactly sized to a proximal cia lumen that appeared to lack a stenosis and was undersized to the distal cia lumen, it hydraulically embolized to the eia.2.Embolization of the ziv6-35-80-10-40 to the distal cia is confirmed with the reservation that its initial position in the proximal cia was not present on the provided images but only stated in the report.Its apparent shortening indicates that it was also not imbedded in the proximal cia and suggests that it may have been displaced by sheath and/or balloon advancement.This could easily happen without a focal lesion to hold it in place.3.The stability of the 9mm balloon expandable stent does not necessarily support the conclusion that the ziv6-35-80-10-40 should have stayed in place.Because it was implanted partially inside the ziv6-35-80-10-40, it could not move regardless of the proximal cia size.4.An anterior/ posterior proximal cia lesion may not have been evident on the provided images.It would have been evident on unprovided but requisite pre­implantation angiography.Complaint is confirmed as the failure was verified in the image(s).Stent migration of the ziv6-35-80-8-40 stent was observed in the imaging review.As per the imaging review ¿because the stent was exactly sized to a proximal cia lumen that appeared to lack a stenosis and was undersized to the distal cia lumen, it hydraulically embolized to the eia¿.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.It may be noted that the instructions for use contains a section detailing stent selection.The stent size should be at least 1 mm larger than the size of the reference vessel.Document review prior to distribution all ziv6 devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records (b)(4) revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1456719.Summary complaint is confirmed as the failure was verified in the image(s).Stent migration of the ziv6-35-80-8-40 stent was observed in the imaging review.The risk was determined to be low (category iia).According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
As reported to customer relations: "discussion with staff nurse sounded like there was stent migration.".

Brand Name
ZILVER 635 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7860201
Report Number3001845648-2018-00419
Device Sequence Number1940883
Product Code NIO
UDI-Device Identifier10827002438566
UDI-Public(01)10827002438566(17)210223(10)C1456719
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/23/2021
Device Model NumberG43856
Device Catalogue NumberZIV6-35-80-8-40
Device Lot NumberC1456719
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/14/2018
Event Location Hospital
Initial Date Received by Manufacturer 08/17/2018
Supplement Date Received by Manufacturer08/17/2018
Initial Report FDA Received Date09/10/2018
Supplement Report FDA Received Date10/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Patient Weight79